HomeWorld NewsCanada newsAnimal tranquilizer showing up in human overdose deaths

Animal tranquilizer showing up in human overdose deaths

A powerful drug used to sedate horses and cattle is creeping into Canada’s illicit drug supply and has been detected in a growing number of human drug poisoning deaths in Ontario.

The animal tranquillizer xylazine is already causing concern in the United States, and results from a drug-testing site in Canada show it’s becoming more common north of the border.

Nigel Caulkett, a professor of veterinary medicine at the University of Calgary, says xylazine produces a deep state of sedation that affects cardiovascular function and can induce vomiting.

He says he is concerned that people are mixing the powerful drug with opioids, which can lead to more profound reactions.

“There have been a number of case reports of people overdosing on xylazine and, in those cases, they often have to put the person on a ventilator to get them through that crisis,” Caulkett said.

Animal tranquilizer showing up in human overdose deaths
Custance uses an infra-red spectrometer to test drug samples. (Jimmy Jeong/The Canadian Press)

Linked to increasing number of deaths

In Ontario, the tranquillizer was not linked to any deaths in 2019 but was detected in five opioid-related fatalities the following year, the Office of the Chief Coroner said in a statement.

There was a significant rise in 2021. Xylazine was detected in 26 opioid-related deaths and played a direct role, along with other substances, in three of those cases.

Data from drug seizure samples submitted to Health Canada by law enforcement and public health agencies shows a substantial rise in the presence of xylazine in Ontario, from just seven matches in 2019 to 414 last year. Matches decreased slightly in Alberta and fluctuated in British Columbia.

In a statement, Health Canada cautions that there are limitations with its data, and it may not be representative of drug seizures or what substances are circulating in the illicit market.

Animal tranquilizer showing up in human overdose deaths
Results from Get Your Drugs Tested, a free drug-checking website in Vancouver, show xylazine often appears in combination with other drugs like fentanyl or benzodiazepines. (Jimmy Jeong/The Canadian Press)

In the northeastern U.S., xylazine was involved in two-thirds of fatal drug overdoses in 2019, said a report from the Centers for Disease Control and Prevention.

A media report in Philadelphia said people using xylazine were in some cases needing to have fingers and toes amputated.

Caulkett said there have been no such reports in his animal patients, but he suggested that if people are reusing or sharing needles, it could lead to infection. High doses of the tranquillizer could also result in “death of the skin.”

No antidote

Unlike opioids, there is no available antidote to reverse a xylazine overdose.

Results from Get Your Drugs Tested, a free drug-checking website in Vancouver, show xylazine often appears in combination with other drugs like fentanyl or benzodiazepines. It’s been identified in substances described as brown chunks, light pink powder, light orange or white crystals, and brown pebbles.

Animal tranquilizer showing up in human overdose deaths
Drug-checking organization Get Your Drugs Tested has found xylazine in drug samples from British Columbia, Alberta, Saskatchewan and Ontario. (Jimmy Jeong/The Canadian Press)

Since the service was founded in May 2019, 85 samples have come back positive for xylazine in varying proportions, mostly from areas in B.C., but also from Alberta, Saskatchewan and Ontario.

Last year, there were 50 positive results, up from just five in 2020. So far this year, the drug has been detected in 28 samples as of Friday, the latest identified over the past week.

Limited information

Allen Custance, site manager of Get Your Drugs Tested, said there’s limited information on xylazine’s effect on people, as it’s relatively new to the drug market.

Some samples have been highlighted on the website in red with warning notes attached. Custance said samples are typically pointed out if someone reported an overdose or death.

“Xylazine is a veterinary drug used as a sedative, analgesic and muscle relaxant in animals. In humans, it could cause central nervous system depression, respiratory depression and even death,” said one warning attached to a February sample from Vancouver.

In that instance, xylazine was sold as ketamine.

In Alberta, there have been seven deaths between January 2019 and this March where xylazine was detected in low concentrations, but the Office of the Chief Medical Examiner did not provide dates.

The Saskatchewan coroner’s office said there have been no reported deaths linked to the tranquillizer since last year, when four people died in a three-week span in February and March, prompting a public warning.




More Related Articles

Sign up to receive awesome contents in your inbox, everyday in the morning.

We don’t spam! Read our privacy policy for more info.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

We use cookies to ensure that we give you the best experience on our website.